Taking This Medication? Be Warned – it Could Lead To Loss of Hearing
Your hearing can be harmed by a remarkably common number of medications. From common pain medicine to tinnitus medication, here’s some information on medications that affect your hearing for better or for worse.
Your Hearing Can be Affected by Medications
Prescription drugs are an almost $500 billion market and the United States accounts for nearly half of that consumption. Are you getting over the counter medications? Or are you taking ones which your doctor prescribes? All medications have risks, and while risks and side effects might be noted in the paperwork, no one ever thinks they’ll be affected. So it’s worthwhile to mention that some medications raise the chance of hearing loss. Certain medications can, on a positive note, assist your hearing, like tinnitus medication. But which ones will be a problem for your ears? And what do you do if a doctor prescribes drugs that lead to loss of hearing? Here’s the good, the bad, and the ugly on medications.
1. Over-the-Counter Pain Relievers That Harm Your Hearing
Many people are surprised to hear that medicine they take so casually could cause loss of hearing. Experts examined the type of painkillers, regularity and time frame along with hearing loss frequency. There are several studies of both women and men that highlight this connection. A collaborative study among Harvard, Brigham Young and Women’s Hospital revealed something alarming. Over-the-counter pain relievers, if used regularly, will harm hearing. Regular use is defined as 2 or more times per week. People who suffer from chronic pain commonly take these kinds of medicines at least this frequently. Taking too much aspirin at once could lead to temporary hearing loss, which might become permanent over time. NSAID medications that contain ibuprofen, acetaminophen and naproxen appear to be the most common. But you may be shocked to find the one with the strongest link. The culprit was acetaminophen. For men under 50 hearing loss risk nearly doubled if they were taking this drug to manage chronic pain. Just for the record, prescription painkillers aren’t any better. Here are a few prescription drugs that may cause hearing loss:
It’s unclear specifically what triggers this hearing loss. These drugs could lessen blood flow to your sensitive inner ear, which after a while would kill nerves that detect sound. That’s why prolonged use of these drugs may result in permanent hearing loss.
2. Some Antibiotics Are Ototoxic
Most antibiotics are most likely relatively safe when used as directed and you don’t have an allergic reaction to it. But the type of antibiotic known as Aminoglycoside could increase hearing loss. Human studies haven’t yet come up with solid data because they are in the early phases. But there have been some individuals who seem to have developed hearing loss after taking them. Results from animal-testing are convincing enough. There might be something to be worried about according to the medical community. Each time mice are fed these antibiotics, they ultimately get hearing loss. Aminoglycoside antibiotics are frequently used to treat:
- Cystic fibrosis
- Some other respiratory diseases
- Bacterial meningitis
- Tuberculosis (TB)
In contrast to most antibiotics, they’re more often taken over a long term period of time to manage very persistent infections. Until recently, Neomycin was actually a very common antibiotic used to treat children’s ear infections and pneumonia. Concerns over side effects in the past decade have led doctors to prescribe alternatives. Why some antibiotics play a role in hearing loss still requires more investigation. It would seem that they might cause inflammation in the inner ear that creates long-term damage.
3. How Your Hearing is Affected by Quinine
Have you ever had a gin and tonic? If so, you’ve had quinine. Quinine is used to manage malaria and has also been used to assist people who suffer from restless leg syndrome while also being the key ingredient in tonic that gives the drink its bitter flavor. While research that investigates the correlation between hearing loss an quinine aren’t that widespread. There have been several cases noted where malaria patients treated with quinine have suffered from reversible loss of hearing.
4. Your Hearing May be Damaged by Chemo Drugs
You know that there will be side effects when you go through chemo. Trying to destroy cancer cells, doctors are filling the body with toxins. These toxins can’t often tell the difference between normal cells and cancer. These drugs are being looked at:
- Carboplatin commonly known as Paraplatin
- Bleomycin commonly known as Blenoxane
- Cisplatin commonly known as Platinol
Unfortunately, chemo-induced hearing loss is an essential trade off when dealing with cancer. You may want to speak to your hearing care professional about monitoring your hearing while you’re dealing with cancer treatments. Or you might want to find out if there are any recommendations we can make that might help in your individual circumstance.
5. Hearing Loss And Loop Diuretics
In an attempt to regulate fluids in your body you might try using diuretics. But the body can inevitably be dehydrated by taking it too far in one direction when trying to control the condition with medication. This can cause salt vs water ratios to get too high in the body, causing inflammation. Although it’s generally temporary, this can cause loss of hearing. But hearing loss could become irreversible if this imbalance is allowed to continue. The drugs listed in this article are ototoxic and if taken with loop diuretics could worsen permanent hearing loss. If you’re taking the most common loop diuretic, Lasix, your doctor can advise you concerning which medications can have side effects if combined with it.
What Can Do If You’re Using Medications That Might Cause Hearing Loss
You should consult your doctor before you stop taking any medications they have prescribed. Before you speak with your doctor, you will need to take inventory of your medicine cabinet. If your doctor has put you on one or more of these drugs that lead to hearing loss, ask if there may be alternate options that may reduce risk. You can also reduce your need for medications with a few lifestyle changes. You can get on a healthier path, in certain situations, with small changes to your diet and a little exercise. Your immune system can be reinforced while pain and water retention can also be minimized with these alterations. If you are currently or have been using these ototoxic drugs, you need to schedule an appointment to have your hearing tested as soon as possible. Loss of hearing can advance quite slowly, which makes it less perceptible at first. But make no mistake: you might not realize the ways in which it can impact your health and happiness, and you will have more choices for treatment if you catch it early.